September 1, 2009 in Features

Dr. Gott: Parkinson’s drug can dull the senses of smell, taste

Peter H. Gott, M.D., United Media
 

DEAR DR. GOTT: I’m a 79-year-old female and have always enjoyed good health. About a year ago, I was diagnosed with early signs of Parkinson’s disease. My handwriting has become poor. My symptoms have not worsened, but last January, I decided to try Sinemet prescribed by my doctor. It has helped my handwriting; however, I have lost my sense of smell and taste. It was subtle at first, but now I taste and smell nothing. I have lost 12 pounds because eating is not a pleasant experience for me anymore.

My neurologist said I lost my smell and taste due to the Parkinson’s medication. My general practitioner had never heard of that with other Parkinson’s patients he sees. A friend with the condition doesn’t have the problem.

I also suffer from restless legs syndrome most nights. Is there help that wouldn’t involve more pills? I exercise three times a week at a fitness center for about an hour each day, but need help.

DEAR READER: Parkinson’s disease is a progressive neurological disorder that carries a host of symptoms, including cramped handwriting, tremor, gait abnormalities, loss of appetite and taste, and worsening of involuntary movements. Your neurologist is right on the money when he attributes your weight loss and lack of interest in food to the medication. In defense of your general practitioner, however, each individual may react differently and as a result, his or her symptoms will vary.

A loss or diminished sense of smell linked to the medication is quite common. When you can’t smell the delicious aroma of food, it is usually followed by little interest in eating. This is likely the cause of your weight loss. I can only recommend you make your food “presentations” attractive by adding a dash of color. Perhaps steamed broccoli with julienne carrot sticks can be arranged alongside a salmon steak or boneless chicken breast. Or add a couple of strawberry or kiwi slices to a bed of lettuce. This might just be appealing enough to stimulate your appetite.

Restless legs syndrome is a ghastly affliction of unknown cause. It has several criteria to be appropriately labeled. There is compulsion to move the legs while at rest. That need is often accompanied by unpleasant sensations of burning, prickling and crawling. Symptoms become worse or present when the patient is at rest, lying down or has been sitting for a prolonged period. Symptoms can be relieved by activities such as walking, stretching and massage. Sensations often exacerbate in the evening.

If this describes your RLS, you should locate a local physician who specializes in the disorder and can get you on the right track. If it doesn’t, you might be suffering from a worsening of involuntary movements from the Sinemet. If you are opposed to taking additional medication, perhaps the doctor can recommend acupuncture, reflexology, yoga or nutritional supplements.

Speak with your physician about your prescription to determine if you are being helped or hindered. While your handwriting might not be as cramped as it was, you certainly appear to have picked up a number of the unpleasant side effects the drug carries.

To provide related information, I am sending you a copy of my Health Report “Parkinson’s Disease.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.

Dr. Peter Gott is a retired physician. Readers can write to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016.

Get stories like this in a free daily email


Please keep it civil. Don't post comments that are obscene, defamatory, threatening, off-topic, an infringement of copyright or an invasion of privacy. Read our forum standards and community guidelines.

You must be logged in to post comments. Please log in here or click the comment box below for options.

comments powered by Disqus